Kansas, 2015

Hail and Damaging Winds in Kansas, July 18, 2015

July 18, 2015 · NWS DDC · 3 events in 2 counties and zones

A couple of thunderstorms produced marginally severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of thunderstorms produced marginally severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 6:23 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 18, 6:23 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT SAT JUL 18 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 216 PM CDT SAT JUL 18 2015

A COLD FRONT WAS SAGGING SOUTHWARD INTO CENTRAL AND WESTERN
KANSAS THIS AFTERNOON IN THE WAKE OF A SHORTWAVE TROUGH TRAVERSING
THE NORTHERN PLAINS. A PRE-FRONTAL WIND SHIFT LINE WAS LOCATED
NEAR THE OKLAHOMA STATE LINE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE WIND SHIFT LINE THIS AFTERNOON AND LINGER INTO
THE EVENING. THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 60 MPH. THE MAIN LIMITING FACTORS FOR
HAIL SIZE ARE WEAK UPPER LEVEL SHEAR AND SURFACE BASED CAPE. THE
HIGHEST CAPE VALUES OVER 3000 J/KG WERE IN BARBER COUNTY WHERE
DEWPOINTS WERE HOLDING IN THE UPPER 60S. LOW LEVEL MOISTURE WAS
INCREASING IN THE WAKE OF THE FRONT OVER NORTHERN AND NORTHWESTERN
KANSAS WITH A 67F DEWPOINT REPORTED AT HILL CITY. AFTERNOON
CONVECTION OVER THE COLORADO ROCKIES MAY MAKE IT INTO WESTERN
KANSAS LATER TONIGHT. THESE STORMS WILL PROBABLY NOT BE SEVERE;
BUT HEAVY RAIN IS POSSIBLE ALONG AND NORTH OF THE INTERSTATE 70.
IN THE WAKE OF THE COLD FRONT, LOW LEVEL MOISTURE WILL BE
INCREASING BY SUNDAY ALONG AND NORTH OF THE STALLED OUT FRONT,
ALONG WITH COOLER TEMPERATURES. HOT TEMPERATURES ARE STILL
EXPECTED SOUTH OF THE FRONT FROM BARBER COUNTY INTO COMANCHE
COUNTY. THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT IN THE
AFTERNOON WHEREVER IT STALLS. A SHORTWAVE TROUGH WILL BE
APPROACHING LATE SUNDAY SO THAT MCS ACTIVITY MAY DEVELOP ON THE
WESTERN HIGH PLAINS IN THE AFTERNOON AND THEN PROGRESS ACROSS
WESTERN AND CENTRAL KANSAS SUNDAY NIGHT. IT APPEARS THAT THE BEST
CHANCE OF HEAVIER RAINFALL WILL BE ALONG INTERSTATE 70.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 216 PM CDT SAT JUL 18 2015

ON MONDAY THE AFOREMENTIONED UPPER LEVEL TROUGH WILL APPROACH THE
CENTRAL HIGH PLAINS AND TEMPORARILY FLATTEN THE UPPER LEVEL RIDGE
OVER THE SOUTHERN PLAINS. THERE WILL BE CHANCES FOR THUNDERSTORMS
MONDAY ALONG THE COLD FRONT AND THEN AGAIN LATER TUESDAY AS WARM
ADVECTION DEVELOPS AHEAD OF THE NEXT UPPER LEVEL TROUGH.
TEMPERATURES WILL ONLY TOP OUT AROUND 90 MONDAY AND IN THE UPPER
80S ON TUESDAY. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS
WEDNESDAY AS THE NEXT UPPER LEVEL TROUGH AXIS PASSES IN THE
PRESENCE OF SURFACE LEE TROUGHING AND AMPLE LOW LEVEL MOISTURE. A
WARMING AND DRYING TREND WILL COMMENCE BY THURSDAY AND FRIDAY AS
UPPER LEVEL RIDGING STRENGTHENS ONCE AGAIN OVER THE SOUTHERN
ROCKIES AND SOUTHERN HIGH PLAINS, WITH HIGH TEMPERATURES RISING TO
NEAR 100F.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 721 PM CDT SAT JUL 18 2015

SCATTERED CONVECTION ALONG A BOUNDARY EXTENDING FROM AROUND 50 MILES
SOUTH OF DODGE CITY THROUGH THE PRATT AREA WILL PERSIST UNTIL
SUNSET, AND LIKELY DIMINISH RAPIDLY THEREAFTER. CONVECTION IS NOT
EXPECTED TO AFFECT THE TERMINALS THROUGH THE REMAINDER OF THE
EVENING, WITH ONLY AN EXCEPTION OF ORGANIZED STORM AFTER MIDNIGHT
OVERSPREADING NORTH CENTRAL KS AND PERHAPS AS FAR SOUTH AS HAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  93  68  91 /  40  30  30  40
GCK  68  89  67  90 /  40  30  30  30
EHA  68  92  67  90 /  30  30  30  30
LBL  71  93  69  90 /  30  30  30  30
HYS  70  90  67  89 /  50  50  60  50
P28  74  99  71  93 /  30  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...RUSSELL
Hazardous weather outlook, Jul 18, 10:52 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 AM CDT SAT JUL 18 2015

KSZ030-031-043>046-061>066-074>081-084>090-191700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1152 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM,
MAINLY ALONG AND SOUTHEAST OF A LINE FROM ELKHART TO PLAINS TO
DODGE CITY TO PRATT. THESE STORMS COULD BE SEVERE WITH HAIL AS
LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH. OTHER
THUNDERSTORMS ARE EXPECTED TO MOVE ALONG THE INTERSTATE 70
CORRIDOR LATER TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS SUNDAY AS A
STALLED OUT FRONTAL BOUNDARY BEGINS TO LIFT SLOWLY NORTHWARD
ACROSS WESTERN KANSAS. THE PRIMARY THREATS WILL BE QUARTER TO GOLF
BALL SIZE HAIL, DAMAGING WINDS, AND BRIEF HEAVY DOWNPOURS.

THUNDERSTORMS WILL BE POSSIBLE EARLY MONDAY AS AGAIN TUESDAY NIGHT
INTO WEDNESDAY. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER IS
UNCERTAIN, THE CHANCE FOR SIGNIFICANT RAINFALL EXISTS WITH THE
STRONGEST STORMS.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ALONG AND SOUTHEAST
OF A LINE FROM ELKHART TO PLAINS TO DODGE CITY TO PRATT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

FINCH

In the hours before

Special weather statement, Jul 18, 4:31 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT SAT JUL 18 2015

KSZ081-090-182330-
PRATT KS-BARBER KS-
531 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER AND EASTERN PRATT
COUNTIES UNTIL 630 PM CDT...

AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CAIRO TO 7 MILES SOUTHWEST
OF SUN CITY...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...SAWYER...ISABEL...COATS...LAKE CITY...SUN CITY AND
CAIRO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3702 9894 3736 9900 3782 9847 3739 9846
      3738 9835 3732 9835
TIME...MOT...LOC 2230Z 261DEG 16KT 3764 9856 3731 9902

UMSCHEID
Special weather statement, Jul 18, 5:26 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SAT JUL 18 2015

KSZ066-081-182345-
PRATT KS-STAFFORD KS-
626 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 645 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR PRESTON...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PRESTON AND NEOLA.

LAT...LON 3765 9854 3780 9866 3794 9847 3783 9847
      3782 9846 3768 9846
TIME...MOT...LOC 2325Z 237DEG 22KT 3777 9853

HOVORKA
Special weather statement, Jul 18, 5:49 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SAT JUL 18 2015

KSZ088-190030-
CLARK KS-
649 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHEASTERN
MEADE COUNTIES UNTIL 730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR ENGLEWOOD...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...ENGLEWOOD...SITKA AND ACRES.

LAT...LON 3701 10008 3702 10009 3706 10009 3734 9976
      3732 9956 3707 9955 3700 9972
TIME...MOT...LOC 2349Z 235DEG 15KT 3701 9997

HOVORKA
Special weather statement, Jul 18, 6:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT SAT JUL 18 2015

KSZ086-087-190145-
SEWARD KS-MEADE KS-
754 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS...
SOUTHWESTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 845 PM
CDT...

AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LIBERAL...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.

LAT...LON 3706 10107 3731 10095 3731 10094 3701 10054
      3700 10056 3700 10107
TIME...MOT...LOC 0054Z 219DEG 23KT 3693 10099

HOVORKA

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Seward

When
July 18, 7:35 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.040, -100.940

Hail, Seward

When
July 18, 7:36 PM CST
Where
Seward County, 3.22 mi NNE of (Lbl)liberal Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.090, -100.940

Thunderstorm Wind, Meade

When
July 18, 8:00 PM CST
Where
Meade County, 9.25 mi SSW of Meade State Park
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.040, -100.460

Winds were estimated to be 65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597570, 597569, 597571.